Iowa, 2024Flooding in Iowa, July 1 to 18, 2024
July 1 to 18, 2024 · NWS FSD · 16 events in 8 counties and zones
River levels from the historic June flooding remained above flood stage for some locations into July, although continued a declining trend.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
River levels from the historic June flooding remained above flood stage for some locations into July, although continued a declining trend.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 30, 9:57 PM CST, 2 hours 3 minutes earlier. Its key messages:
- Rivers across the area have crested, with a slow downward trend in river levels as dry conditions continue.
- Well below normal temperatures (~10 deg F) continue into Monday, and remain a touch below normal (0-5 deg C) Tuesday through Thursday as well.
- Monday and especially Monday night will be the next chance for severe weather and heavy rain. Higher confidence in showers and storms (80-90+%), with chances for more than an inch of rain in northwest IA and southwest MN (70-80%), and low chances for 2 inches (20-30%) by Tuesday morning.
- Stronger westerly flow aloft continues through the end of the week, resulting in a couple chances for rain.
Area forecast discussion, Jun 30, 9:57 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1057 PM CDT Sun Jun 30 2024
.KEY MESSAGES...
- Rivers across the area have crested, with a slow downward
trend in river levels as dry conditions continue.
- Well below normal temperatures (~10 deg F) continue into
Monday, and remain a touch below normal (0-5 deg C) Tuesday
through Thursday as well.
- Monday and especially Monday night will be the next chance
for severe weather and heavy rain. Higher confidence in
showers and storms (80-90+%), with chances for more than an
inch of rain in northwest IA and southwest MN (70-80%), and
low chances for 2 inches (20-30%) by Tuesday morning.
- Stronger westerly flow aloft continues through the end of the
week, resulting in a couple chances for rain.
&&
.DISCUSSION...
Issued at 316 PM CDT Sun Jun 30 2024
With the surface high pressure now off to our east, southeasterly
return flow is advecting warmer air back into the region, albeit
temperatures remain firmly below normal. Temperatures as of the
early afternoon hours are in the upper 60s to lower 70s, with only a
couple extra degrees added before the sun starts to go down. Areas
along and west of the James River Valley have been seeing increased
cloud coverage due to some weak isentropic lift, low instability,
and moderate moisture in the mid-levels, but this activity is
expected to remain as ACCAS and not form as measurable
precipitation.
Overnight into Monday, a surface low pressure is expected to develop
over the western Dakotas as a mid-level shortwave ejects onto the
central plains. Out ahead of the main wave, warm-air advection (WAA)
combined with weaker shortwaves are expected to create our first
round of scattered showers and thunderstorms prior to daybreak. High
resolution models show a north to south oriented scattered group of
storms moving up from eastern Nebraska, moving across far eastern
South Dakota and Nebraska throughout the morning hours. That round
of rain will be dissipating as it moves into portions SW Minnesota
and NW Iowa during the early afternoon hours, with amounts looking
to remain on the lighter side as probabilities for half an inch are
in the 20-30% range. Expect a lull in rainfall activity before the
main upper level wave begins to move into the area during the late
afternoon, with rain chances returning during the evening
hours further aided by the warm front moving towards the area.
Severe weather wise, we'll need to see how the earlier round of
convection influences the environment, as some models keep the big
push of instability behind the warm front from reaching our area.
The western push in south-central South Dakota looks like it has the
highest chance of reaching our area, though again most models keep
the instability away from our area, and if a storm were to form in
that environment golf ball sized hail would be possible out of the 2-
3kJ/kg of CAPE along with gusts to 60mph from 40 to 50 knots of
predominantly speed shear. While severe weather chances are looking
to trend down, the possibility of heavy rainfall returns overnight
into Tuesday as the main wave moves through further aided by the
warm and cold front.
Given 200-1000 J/kg of MUCAPE in addition to precipitable water
values at the maximum of climatology according to the ensemble
situational awareness tables, rainfall rates will likely be fairly
efficient at 1 to 2 inches per hour. Furthermore, the ESATs
highlight integrated water vapor transport towards the NE/IA border,
which is at the 99th percentile of climatology, further raising
concern for efficient rainfall rates. Overall by Tuesday morning,
expecting a widespread swath of half an inch to an inch for areas
southeast of a line from Marshall, MN to Sioux Falls, SD to Tyndall,
SD, with localized totals across portions of NW Iowa and SW
Minnesota of 2-4 inches possible. Probabilities for an inch of rain
are at 50-80% SE of the aforementioned line, dropping to 10-30% for
2 inches, and very isolated chances for 3 inches. Given the wet
antecedent conditions across the flood prone areas, flash flooding
cannot be ruled out, with further rises on local streams and rivers
also possible. WPC has placed the region in a slight risk for
excessive rainfall (level 2 out of 4).
Scattered showers and thunderstorms decrease in coverage Tuesday
morning, though we will likely see another round of rain as the cold
front moves out of the area during the afternoon hours. We'll have
to see where the cold front ends up being Tuesday morning, but
chances for severe weather return in the afternoon out ahead of the
cold front given 2-3kJ/kg of MUCAPE and 40-50 knots of 0-6km bulk
shear. Again this would lead to chances for golf ball sized hail and
gusts to 60 mph. Can't rule out additional heavy rain given the
continued climatologically high precipitable water values, but the
integrated water vapor transport has decreased to just above the
90th percentile of climatology.
After a dry and warm start for the day with temperatures near normal
on Wednesday, chances for light rain return during the afternoon
hours continuing into Thursday. Another chance Thursday night into
Friday as a low pressure moves eastwards off to our north, but some
models indicate that we may end up remaining dry as we get dry
slotted. Upper level ridging builds along the southwest throughout
the weekend, but guidance is no longer as convinced as some ensemble
members show the ridging is short lived.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1057 PM CDT Sun Jun 30 2024
Southeast winds increase quickly after sunrise by 12Z, with
frequent gusts 25-35kt through the day. Winds will subside
slightly after sunset Monday evening, though occasional gusts
20-25kt will linger through the end of the TAF period.
MVFR-locally IFR ceilings are expected to expand across the area
Monday morning, accompanied by areas of rain/isolated thunder. A
second round of showers and storms develops in the evening, with
heavier rain favored from northeast Nebraska into northwest Iowa.
May also see localized visibility restrictions at times in areas
with moderate to heavy rain.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...APT
AVIATION...JH
Hazardous weather outlook, Jun 30, 3:12 AM CST, 20 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
412 AM CDT Sun Jun 30 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-010915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
412 AM CDT Sun Jun 30 2024
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Flooding will continue to slowly recede over the next several days.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Showers and thunderstorms are expected to develop on Monday with
stronger thunderstorms more likely on Monday night. A few severe
storms will be possible with hail to the size of golf balls and
wind gusts to 60 mph. The other concern will be heavy rain with 1
to 2 inches of rain possible. The better chance for this will be
far southeast South Dakota, northeast Nebraska and northwest Iowa.
Additional showers and thunderstorms will be possible throughout
the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Dickinson
- When
- July 1, 12:00 AM CST to July 4, 4:00 PM CST
- Where
- Dickinson County, 1.71 mi NW of Spirit Lake Lake to 3.31 mi SW of Spirit Lake
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.490, -95.140
Flooding continued from June on Spirit Lake near Orleans, with declining lake levels. The lake fell below flood stage on the afternoon of July 4th.
Flood, Dickinson
- When
- July 1, 12:00 AM CST to July 14, 6:00 PM CST
- Where
- Dickinson County, Triboji Beach to 1 mi W of West Okoboji
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.430, -95.180
Flooding continued from June on West Okoboji Lake near Milford, with declining lake levels. The lake fell below flood stage on the evening of July 14th.
Flood, Clay
- When
- July 1, 12:00 AM CST to 8:00 PM CST
- Where
- Clay County, 3.42 mi SE of Everly to 3.02 mi SW of Spencer
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.130, -95.290
Flooding continued from June on the Ocheyedan River near Spencer, with declining river levels. The river fell below flood stage on the evening of July 1st.
Flood, Dickinson
- When
- July 1, 12:00 AM CST to July 2, 1:00 PM CST
- Where
- Dickinson County, 5.02 mi NNW of Montgomery to 4.32 mi SE of Lake Park
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.501, -95.221
Flooding continued from June on the Little Sioux River near Montgomery, with declining river levels. The river fell below flood stage on the afternoon of July 2nd.
Flood, Dickinson
- When
- July 1, 12:00 AM CST to July 8, 11:00 AM CST
- Where
- Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of Fuller Fld Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.410, -95.270
Flooding continued from June on the Little Sioux River near Milford, with declining river levels. The river fell below flood stage on the morning of July 8th.
Flood, Clay
- When
- July 1, 12:00 AM CST to July 8, 11:00 AM CST
- Where
- Clay County, 4.79 mi W of Fostoria to 0.6 mi NE of Everly
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.255, -95.265
Flooding continued from June on the Little Sioux River near Milford, with declining river levels. The river fell below flood stage on the morning of July 8th.
Flood, Clay
- When
- July 1, 12:00 AM CST to July 17, 2:00 PM CST
- Where
- Clay County, 0.78 mi WNW of Fostoria to 2.76 mi W of Fostoria
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.255, -95.184
Flooding continued from June on the Little Sioux River above Spencer, with declining river levels. The river fell below flood stage on the afternoon of July 17th.
Flood, Clay
- When
- July 1, 12:00 AM CST to July 18, 7:00 AM CST
- Where
- Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.150, -95.180
Flooding continued from June on the Little Sioux River at Spencer, with declining river levels. The river fell below flood stage on the morning of July 18th.
Flood, Clay
- When
- July 1, 12:00 AM CST to July 2, 12:00 PM CST
- Where
- Clay County, 2.53 mi E of Greenville to 2.07 mi WSW of Cornell
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.020, -95.100
Flooding continued from June on the Little Sioux River at Linn Grove, with declining river levels. The river fell below flood stage on the afternoon of July 2nd.
Flood, Buena Vista
- When
- July 1, 12:00 AM CST to July 2, 12:00 PM CST
- Where
- Buena Vista County, 3.66 mi NE of Sioux Rapids to 1.67 mi WNW of Linn Grove
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.910, -95.090
Flooding continued from June on the Little Sioux River at Linn Grove, with declining river levels. The river fell below flood stage on the afternoon of July 2nd.
Flood, Cherokee
- When
- July 1, 12:00 AM CST to July 7, 2:00 PM CST
- Where
- Cherokee County, 4.11 mi NE of Larrabee to 7.61 mi SE of Mary Hill
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.910, -95.470
Flooding continued from June on the Little Sioux River at Cherokee, with declining river levels. The river fell below flood stage on the afternoon of July 7th.
Flood, O'Brien
- When
- July 1, 12:00 AM CST to July 7, 2:00 PM CST
- Where
- O'Brien County, 3.61 mi E of Sutherland to 6.94 mi SE of Sutherland
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.960, -95.430
Flooding continued from June on the Little Sioux River at Cherokee, with declining river levels. The river fell below flood stage on the afternoon of July 7th.
Flood, Lyon
- When
- July 1, 12:00 AM CST to July 4, 4:00 AM CST
- Where
- Lyon County, 2.52 mi NW of Granite to 2.1 mi NW of Granite
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.500, -96.599
Flooding continued from June on the Big Sioux River near Brandon, with declining river levels. The river fell below flood stage on the morning of July 4th.
Flood, Sioux
- When
- July 1, 12:00 AM CST to July 5, 1:00 AM CST
- Where
- Sioux County, 4.48 mi WSW of Lebanon to 3.42 mi NW of Hawarden
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.080, -96.454
Flooding continued from June on the Big Sioux River at Hawarden, with declining river levels. The river fell below flood stage on the morning of July 5th.
Flood, Plymouth
- When
- July 1, 12:00 AM CST to July 6, 9:00 AM CST
- Where
- Plymouth County, 5.46 mi N of Akron to 5.78 mi WSW of Akron
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.908, -96.538
Flooding continued from June on the Big Sioux River at Akron, with declining river levels. The river fell below flood stage on the morning of July 6th.
Flood, Plymouth
- When
- July 1, 12:00 AM CST to July 7, 9:00 AM CST
- Where
- Plymouth County, 2.13 mi NW of Westfield to 1.47 mi WNW of Westfield
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.774, -96.626
Flooding continued from June on the Big Sioux River near Richland, with declining river levels. The river fell below flood stage on the morning of July 7th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 1 to 31, 2024$100 million · 1 event
- Heat in Nevada, July 1, 20241 death · 1 event
- Rip Current in Illinois, July 1, 20241 death · 1 event
- Excessive Heat in Oklahoma, July 1 to 4, 202415 injured · 22 events
- Excessive Heat and Heat in Texas, July 1 to 4, 202410 injured · 49 events
- Tornadoes and Damaging Winds in Nebraska, July 1, 2024$2.1 million · 68 kt wind · 10 events
- Heat in Oklahoma, July 1 to 4, 2024116 events
- Tornadoes and Flash Flooding in Nebraska, July 1 to 8, 2024$200,000 · EF1 · 25 events
- Flooding in Wisconsin, July 1 to 15, 2024$730,000 · 4 events
- Damaging Winds and High Wind in Kansas, July 1, 2024$100,000 · 78 kt wind · 6 events
- Flooding in Minnesota, July 1 to 12, 2024$85,000 · 5 events
- Flooding in Iowa, July 1 to 17, 2024$41,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199928, 1199929, 1199931, 1199932, 1199933, 1199934, 1199935, 1199936, 1199938, 1199939, 1199940, 1199941, 1199942, 1199943, 1199944, 1199945.